A dangerous fruit juice

Am J Emerg Med. 2012 Jan;30(1):248.e5-8. doi: 10.1016/j.ajem.2010.08.031. Epub 2010 Oct 20.

Abstract

We report the case of a female patient presenting to the emergency department with postprandial syncope and atrial fibrillation. After amiodarone administration, the electrocardiogram showed marked QT prolongation associated with ventricular arrhythmias, including an episode of torsade de pointes requiring immediate electrical cardioversion. During history taking, the patient reported that she had been drinking large amounts of grapefruit juice regularly. The inhibition of amiodarone metabolism induced by grapefruit juice was responsible for enhancing the proarrhythmic effects of the drug with development of electrical storm.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Amiodarone / adverse effects*
  • Arrhythmias, Cardiac / chemically induced
  • Arrhythmias, Cardiac / therapy
  • Beverages / adverse effects*
  • Citrus paradisi / adverse effects*
  • Electric Countershock
  • Electrocardiography
  • Emergency Service, Hospital
  • Female
  • Food-Drug Interactions*
  • Humans
  • Torsades de Pointes / chemically induced
  • Torsades de Pointes / therapy

Substances

  • Amiodarone